Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 21, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Apr 18, 2002, 6:27 PM EDT for Horry County, South Carolina. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 18, 2002, 6:27 PM EDT (22:27 UTC)
- Expired
- Apr 18, 2002, 6:50 PM EDT
- In force
- 23 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Horry County, SC
The radar
The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 6:35 PM EDT | Hail 0.88 | Duford, SC | A farmer reported nickel size hail. Dime size hail was also reported one mile east of Duford. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 676 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 817 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 182227 SVRILM SCC051-182250- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 627 PM EDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HORRY COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 650 PM EDT * AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL OVER NORTHERN HORRY COUNTY...OR ABOUT 12 MILES SOUTHEAST OF MULLINS... MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 12 MILES NORTHWEST OF LORIS AT 640 PM MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. HAIL THE SIZE OF GOLFBALLS OR LARGER...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. .END $$ TRA LAT...LON 3408 7922 3401 7902 3416 7892 3429 7909
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:00 PM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Apr 18, 3:00 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON, NC 300 PM EDT THU APR 18 2002 SIMILAR TO THE PAST SEVERAL DAYS...CONVECTION HAS BEGUN TO FIRE UP ACROSS THE CAROLINAS THIS AFTERNOON IN THE RATHER UNSTABLE AIRMASS. GOING WITH A PERSISTENCE FORECAST THROUGH FRIDAY...WOULD EXPECT CONVECTION TO DIE DOWN LATER THIS EVENING. CONDITIONS ON FRIDAY WILL NOT BE MUCH DIFFERENT...WITH TEMPERATURES APPROACHING 90 IN SOME SPOTS EXCEPT ALONG THE COAST DUE TO SEABREEZE FORMATION. WIDELY SCATTERED AFTERNOON CONVECTION IS EXPECTED ONCE AGAIN. MODELS IN GOOD AGREEMENT WITH A WEAK TROUGH WASHING OUT AS IT CROSSES THE REGION FRI NIGHT. FOR NOW WILL GO WITH SLIGHT CHANCE POPS AS IT DOES NOT LOOK ALL THAT IMPRESSIVE. NC COUNTIES WOULD HAVE THE BEST CHANCE OF SEEING ANYTHING AS A RESULT OF THIS FEATURE. EXTENDED: AGREE WITH HPC/S THINKING THAT THE OPMRF IS TOO PROGRESSIVE WITH REGARDS TO THE COLD FRONTAL PASSAGE ON MONDAY. THE MRF ENSEMBLE ALSO SEEMS TO SUPPORT THIS...AS FCST TEMPERATURES MON INTO TUE ARE OUTLIERS ON THE COOL END. AS A RESULT...HAVE HELD BACK THE CHANCE FOR ANY SIGNIFICANT PRECIP UNTIL LATE WEEKEND. THE BEST CHANCES AT THIS TIME APPEAR TO COME DURING MON AFTERNOON/EVENING. HAVE ALSO GONE SIGNIFICANTLY WARMER THAN MEX GUIDANCE DURING THE AFOREMENTIONED PERIOD. HIGH PRESSURE OVER THE EAST COAST SHOULD PROVIDE FAIR WEATHER FOR THE MID WEEK PERIOD NEXT WEEK...WITH ANOTHER CHANCE FOR PRECIPITATION ON THU WITH THE NEXT COLD FRONT. CWF: SW FLOW WILL CONTINUE...ALTHOUGH WINDS MAY PICK UP A BIT LATE FRI IN ADVANCE OF APPROACHING TROUGH. SEAS EXPECTED TO REMAIN UNDER SCA CRITERIA THROUGH THE PERIOD. FCSTID = 36 ILM 66 88 66 86 / 10 20 20 20 LBT 65 88 63 87 / 10 20 20 20 FLO 66 89 64 88 / 10 20 20 20 MYR 67 81 67 80 / 10 20 20 20 .ILM... NC...NONE. SC...NONE. JAQ
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.